Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 302, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 13, 2005, 1:32 PM MDT for Lea County, New Mexico. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2005, 1:32 PM MDT (19:32 UTC)
- Expired
- Aug 13, 2005, 2:00 PM MDT
- In force
- 28 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 131 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 218 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1223 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 131934 SVRMAF NMC025-132000- /O.NEW.KMAF.SV.W.0302.050813T1932Z-050813T2000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 132 PM MDT SAT AUG 13 2005 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 200 PM MDT * AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HOBBS. SPOTTERS AND LOCAL LAW ENFORCEMENT HAVE REPORTED PENNY TO NICKEL SIZE HAIL IN HOBBS. THIS STORM WILL BE CAPABLE OF ALSO PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HOBBS...MOVING EAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... EASTERN LEA COUNTY... DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3280 10329 3266 10315 3257 10307 3303 10307 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:36 AM MDT, 10 hours 56 minutes earlier.
Area forecast discussion, Aug 13, 2:36 AM MDT, 10 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 336 AM CDT SAT AUG 13 2005 .SHORT TERM... ACTIVE MID LEVEL SW FLOW ALOFT ACRS W TX AND REORGANIZATION OF LLJ THIS MORNING HELPING TO AID IN DEVELOPMENT OF NEW CONVECTION ERN 1/3 CWFA AND POINTS E. EXPECT THIS TREND TO CONTINUE THRU 12Z BEFORE DECREASING. FOCUS WILL THEN RETURN TO THE SW-NW CWFA WHERE THETA-E RIDGE AXIS MAXIMA WILL BE ORIENTED WITH INCREASING LOW LEVEL CONVERGENCE. PRESENCE OF MID LEVEL SHRTWV TROF IS EVIDENT IN THE GOOD AGREEMENT BTWN NAM/GFS WRT INCREASING 7H-5H OMEGA FIELDS. NAM40 DEPICTS A BROAD SFC TROF EXTENDING NEWD FROM SE NM (PROBABLY REFLECTION OF MID LEVEL TROF) WITH PRIMARY COLD FRONT PROGGED TO BE NEARING THE PANHANDLE REGION LATE PM. INCREASED SW MID LEVEL FLOW WILL AGAIN FAVOR TSTMS TO SPREAD E-NE THIS PM. PW/S AS HIGH AS 1.75 WILL FAVOR AT LEAST LOCALLY HEAVY RAIN. PROGGED 0-6KM SHEAR HAS BEEN ON THE WEAK SIDE (20KTS) LATELY BUT HAS BEEN ENUF FOR ISOLD SEVERE STORMS AND AGAIN EXPECT THIS TREND TO CONTINUE LATER TODAY. AS LLJ REFORMS EARLY TONIGHT EXPECT THAT CONVECTION WILL HAVE CHANCE TO SUSTAIN EWD MOVING CONVECTION...HOWEVER BETTER CHANCES WILL REMAIN FARTHER N INVOF/BEHIND COLD FRONT. HAVE TREND POPS UP IN GENERAL AGREEMENT WITH MOS WHILE TRENDING TEMPS DOWN SLIGHTLY. .LONG TERM... THE ACTIVE WEATHER PATTERN WILL CONTINUE ACROSS THE FORECAST AREA THROUGH EARLY NEXT WEEK. SOUTHWEST MID LEVEL FLOW WILL PERSIST SUNDAY AND MONDAY IN ADVANCE OF A CUTOFF LOW LOCATED NEAR THE SOUTHWEST COAST OF CALIFORNIA. PERIODIC SHORTWAVE IMPULSES WILL TRANSLATE ACROSS THE AREA WITHIN THIS FLOW PATTERN. BOTH THE GFS AND NAM DEPICT A VERY MOIST 700-500 MB LAYER...ALONG WITH CONTINUED HEALTHY SURFACE DEWPOINTS IN THE 60S. A SURFACE FRONTAL BOUNDARY WILL SLOWLY EDGE SOUTH INTO THE PANHANDLE LATE SATURDAY...POSSIBLY GETTING A BETTER PUSH SOUTHWARD SATURDAY NIGHT AS CONVECTION DEVELOPS ALONG IT. NAM/GFS BOTH SHOW A LARGE AREA OF CONVECTION DEVELOPING SATURDAY NIGHT INTO SUNDAY ALONG/AHEAD OF THE FRONT....FROM THE EASTERN PANHANDLE SOUTHWESTWARD INTO THE NORTHWEST PERMIAN BASIN AND SOUTHEASTERN NEW MEXICO PLAINS. THIS SEEMS REASONABLE GIVEN THE PLACEMENT OF THE THETA-E RIDGE AXIS ALONG AND AHEAD OF THE FRONT. WILL GO AHEAD AND INCREASE POPS TO THE LIKELY CATEGORY SUNDAY IN THESE LOCATIONS. OTHER SCATTERED STORMS ARE ALSO A GOOD BET ACROSS MUCH OF THE REMAINDER OF THE AREA AS THE THETA-E RIDGE WILL LIKELY EXTEND SOUTH AND WEST ACROSS THE REGION AND LIFT IS ENHANCED BY PASSING SHORTWAVES. MAIN CONCERNS FOR SUNDAY AND SUNDAY NIGHT WILL BE VERY HEAVY RAINFALL...ESPECIALLY ACROSS THE SOUTHEASTERN NEW MEXICO PLAINS AND THE NORTHERN PERMIAN BASIN...AS ECHOES WILL HAVE THE POTENTIAL TO TRAIN NORTHEAST OVER THE SAME LOCATIONS. PRECIPITABLE WATER VALUES WILL ALSO BE ABOVE 1.50 INCHES. WILL MENTION THIS POSSIBILITY IN THE MORNING HWO ISSUANCE. LATER SHIFTS MAY NEED TO POST A FLASH FLOOD WATCH. SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE MONDAY AND TUESDAY AS SHORTWAVES CONTINUE TO TRANSLATE OVERHEAD WITHIN THE SOUTHWEST FLOW AND THE THETA-E RIDGE REMAINS ORIENTED OVER THE AREA. RAIN CHANCES BEGIN TO DECREASE BY WEDNESDAY AS THE UPPER RIDGE STARTS TO BUILD BACK INTO THE REGION FROM THE EAST. THE THETA-E RIDGE AXIS SHOULD SHIFT TO THE FAR WESTERN PART OF THE AREA BY THE END OF THE WEEK...WITH WIDELY SCATTERED STORMS PRIMARILY REMAINING CONFINED ACROSS THE MOUNTAINS AND THE BIG BEND REGION. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 91 68 85 68 / 40 50 50 60 CARLSBAD NM 93 67 87 67 / 50 50 60 50 DRYDEN TX 88 71 90 70 / 20 30 40 40 FORT STOCKTON TX 93 70 88 68 / 40 40 50 50 GUADALUPE PASS TX 86 65 79 63 / 50 50 60 50 HOBBS NM 93 68 85 66 / 50 50 60 50 MARFA TX 81 60 81 59 / 50 30 60 50 MIDLAND INTL AIRPORT TX 89 69 86 68 / 40 50 50 50 ODESSA TX 89 70 88 69 / 40 50 60 60 WINK TX 97 71 93 70 / 40 50 60 50 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 49/21
Hazardous weather outlook, Aug 13, 5:00 AM MDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 600 AM CDT SAT AUG 13 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-132000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 600 AM CDT SAT AUG 13 2005 /500 AM MDT SAT AUG 13 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE AREA MAINLY THIS AFTERNOON INTO THE OVERNIGHT. THE BEST CHANCE FOR RAIN WILL BE NORTH OF A LINE FROM MARFA TO COLORADO CITY. LOCALLY HEAVY RAIN RESULTING IN FLOODING OR FLASH FLOODING IS THE PRIMARY CONCERN...HOWEVER LOCAL DOWNBURST WINDS TO NEAR 60 MPH...AND HAIL NEAR THE SIZE OF PENNIES AND NICKELS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO SUNDAY AND MONDAY. STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BE SLOW MOVING...AND MOVE OVER THE SAME LOCATIONS OVER AN EXTENDED PERIOD OF TIME... PARTICULARLY ACROSS THE DAVIS AND GUADALUPE MOUNTAINS...THE SOUTHEASTERN NEW MEXICO PLAINS...AND THE NORTHERN PERMIAN BASIN. HEAVY RAINFALL AND FLOODING WILL BECOME A CONCERN SUNDAY AND POSSIBLY INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGER GROUPS ARE ENCOURAGED TO MONITOR WEATHER FORECASTS AND CONDITIONS THIS WEEKEND AND EARLY NEXT WEEK. BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD HEAVY RAINFALL AND FLOODING THREATEN. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WWW.WEATHER.GOV/MIDLAND
Nearby
Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.